A cubic B-spline Galerkin approach for the numerical simulation of the GEW equation

S. Battal Gazi Karakoç, Halil Zeybek

Abstract


The generalized equal width (GEW) wave equation is solved numerically by using lumped Galerkin approach with cubic B-spline functions. The proposed numerical scheme is tested by applying two test problems including single solitary wave and interaction of two solitary waves. In order to determine the performance of the algorithm, the error norms L2 and L∞ and the invariants I1, I2 and I3 are calculated. For the linear stability analysis of the numerical algorithm, von Neumann approach is used. As a result, the obtained findings show that the presented numerical scheme is preferable to some recent numerical methods. 

 


Keywords


Galerkin Method, Finite Element Method, GEW Equation, Cubic B-spline, Solitary Waves

References


D. H. Peregrine, Long waves on a beach, Journal of Fluid Mechanics, vol. 27, no. 4, pp. 815–827, 1967.

T. B. Benjamin, J. L. Bona and J. J. Mahony, Model equations for long waves in non-linear dispersive systems, Philosophical Transactions of the Royal Society of London Series A, vol. 272, pp. 47–78, 1972.

P. J. Morrison, J. D. Meiss and J. R. Carey, Scattering of RLW solitary waves, Physica D, vol. 11, pp. 324–336, 1984.

P. M. Prenter, Splines and variational methods, J. Wiley, New York, 1975.

S. Hamdi, W. H. Enright, W. E. Schiesser, J. J. Gottlieb and A. Alaal, Exact solutions of the generalized equal width wave equation, in: Proceedings of the International Conference on Computational Science and Its Applications, LNCS, vol. 2668, pp. 725–734, 2003.

D. J. Evans and K. R. Raslan, Solitary waves for the generalized equal width (GEW) equation, International Journal of Computer Mathematics, vol. 82, no. 4, pp. 445–455, 2005.

K. R. Raslan, Collocation method using cubic B-spline for the generalised equal width equation, Int. J. Simulation and Process Modelling, vol. 2, pp. 37–44, 2006.

T. Roshan, A Petrov-Galerkin method for solving the generalized equal width (GEW) equation, Journal of Computational and Applied Mathematics, vol. 235, pp. 1641–1652, 2011.

H. Panahipour, Numerical simulation of GEW equation using RBF collocation method, Communications in Numerical Analysis, vol. 2012, pp. 1–28, 2012.

N. Taghizadeh, M. Mirzazadeh, M. Akbari and M. Rahimian, Exact solutions for generalized equal width equation, Math. Sci. Lett. 2, vol. 2, pp. 99–106, 2013.

L. R. T. Gardner and G. A. Gardner, Solitary waves of the equal width wave equation, Journal of Computational Physics, vol. 101, no. 1, pp. 218–223, 1991.

L. R. T. Gardner, G. A. Gardner, F. A. Ayoup and N. K. Amein, Simulations of the EW undular bore, Commun. Numer. Meth. En., vol. 13, no. 7, pp. 583–592, 1997.

S. I. Zaki, A least-squares finite element scheme for the EW equation, Comp. Methods in Appl. Mech. and Eng., vol. 189, no. 2, pp. 587–594, 2000.

A. Dogan, Application of Galerkin’s method to equal width wave equation, Applied Mathematics and Computation, vol. 160, pp. 65–76, 2005.

A. Esen, A numerical solution of the equal width wave equation by a lumped Galerkin method, Applied Mathematics and Computation, vol. 168, no. 1, pp. 270–282, 2005.

B. Saka, A finite element method for equal width equation, Applied Mathematics and Computation, vol. 175, no. 1, pp. 730–747, 2006.

A. Esen, A lumped Galerkin method for the numerical solution of the modified equal-width wave equation using quadratic B-splines, International Journal of Computer Mathematics, vol. 83, no. 5-6, pp. 449–459, 2006.

B. Saka, Algorithms for numerical solution of the modified equal width wave equation using collocation method, Mathematical and Computer Modelling, vol. 45, no. 9-10, pp. 1096–1117, 2007.

S. B. G. Karakoc and T. Geyikli, Numerical solution of the modified equal width wave equation, International Journal of Differential Equations, vol. 2012, pp. 1–15, 2012.

T. Geyikli and S. B. G. Karakoc, Petrov-Galerkin method with cubic B-splines for solving the MEW equation, Bull. Belg. Math. Soc. Simon Stevin, vol. 19, pp. 215–227, 2012.

L. R. T. Gardner and G. A. Gardner, Solitary waves of the regularized long wave equation, J. Comput. Phys., vol. 91, pp. 441–459,1990.

A. Dogan, Numerical solution of RLW equation using linear finite elements within Galerkin’s method, Applied Mathematical Modelling, vol. 26, pp. 771–783, 2002.

˙I. Dag, B. Saka and D. Irk, Galerkin method for the numerical solution of the RLW equation using quintic B-splines, Journal of Computational and Applied Mathematics, vol. 190, pp. 532–547, 2006.

B. Saka and˙I. Dag, Quartic B-spline Galerkin approach to the numerical solution of the KdVB equation, Applied Mathematics and Computation, vol. 215, no. 2, pp. 746–758, 2009.

S. Kutluay and Y. Uc¸ar, A Quadratic B-spline Galerkin Approach for Solving a Coupled KdV Equation, Mathematical Modelling and Analysis, vol. 18, no. 1, pp. 103–121, 2013.

S. B. G. Karakoc, Y. Ucar and N. Yagmurlu, Numerical solutions of the MRLW equation by cubic B-spline Galerkin finite element method, Kuwait Journal of Science, vol. 42, no. 2, pp. 141–159, 2015.

S. B. G. Karakoc, H. Zeybek and T. Ak, Numerical solutions of the Kawahara equation by the septic B-spline collocation method, Statistics, Optimization & Information Computing, vol. 2, no. 3, pp. 211–221, 2014.

A. Esen, Y. Ucar, N. Yagmurlu and O. Tasbozan, A Galerkin Finite Element Method to Solve Fractional Diffusion and Fractional Diffusion-Wave Equations, Mathematical Modelling and Analysis, vol. 18, no. 2, pp. 260–273, 2013.

Y. Ucar, B. Karaagac and A. Esen, A new approach on numerical solutions of the Improved Boussinesq type equation using quadratic B-spline Galerkin finite element method, Applied Mathematics and Computation, vol. 270, pp. 148–155, 2015.

S. Kutluay and Y.Ucar, Numerical solution of a coupled modified Kortewegde Vries equation by the Galerkin method using quadratic B-splines, International Journal of Computer Mathematics, vol. 90, no. 11, pp. 2353–2371, 2013.


Full Text: PDF

DOI: 10.19139/soic.v4i1.167

Refbacks

  • There are currently no refbacks.